Posted by: Multiple Sclerosis Patient | 2013-01-24

Trying to make sense of a bizarre appointment I had with my neurologist

Dear CyberShrink,

I hope you are well:-)

On 8 January I visited my (rather elderly) neurologist because I believed that I was having a relapse of Multiple Sclerosis. Not once during the entire appointment did he bother to ask me the question that every qualified medical practitioner is expected to ask of a patient when the appointment is NOT a routine one, viz. "  What brings you here today?" 

The appointment went like this:

"  Good Afternoon, Miss M" 

"  Good Afternoon, Dr L" 

"  How are you, Miss M?" 

"  I am okay, Dr L"  .

"  How is your fatigue, Miss M?" 

"  It is still the same as usual, Dr L"  (He is aware that I abuse over-the-counter herbal stimulants for MS related fatigue, as my shrink has filled him in on the details).

Next question: "  Miss M, are you still taking the Symmetrel that I prescribed last year?" 

"  No, Doctor, Like I mentioned at my last appointment with you, Symmetrel doesn''''t work at all for me"  . I have stopped taking it.

Next question:

"  Why are you not taking the Provigil which I gave you the name of at our last appointment (viz. "  Modafinil"  ), so that you could read up about it on Google and decide whether you would like to try it? You know that there are only two other anti-fatigue drugs, viz. Symmetrel and Ritalin, and Ritalin is unsuitable for people with Multiple Sclerosis." 

I said: "  Dr, I have heard that Provigil can cause anxiety as a side effect and that is why I am not prepared to take it. I suffer from a very severe anxiety disorder. I am prepared to live with Fatigue but I am NOT prepared to live with (avoidable) Anxiety"  . Multiple sclerosis is child''''s play in comparison to an anxiety disorder. And besides that, Provigil costs R764.13 per month" 

"  Miss M, you need to understand that, just because Anxiety is listed as a POSSIBLE side effect of Provigil, does NOT mean that you will necessarily experience this particular side effect. There is a good chance that you will NOT experience any of the side effects that are listed on the website. I would recommend that you give it a try, for at least one month.

"  Okay then, Dr, I will try it for ONE month" 

"  I will write out the prescription now"  (That was done in my presence in two ticks).

"  Miss M, are you taking any vitamin- or mineral supplements?" 

"  No Doctor, I get them all in my breakfast cereal" 

"  Miss M, you could have a Vitamin D deficiency, which could have a negative impact on your multiple sclerosis" 

"  No, Dr - That is highly unlikely, as nobody over-eats more than me"  .

Laugh, Laugh - "  Miss M, it has nothing to do with how much you do, or do not, over-eat. We need to run some blood tests at PathCare" 

"  Okay Dr, I will have the blood tests" 

He then handed me the prescription for Provigil (which I felt bull-dozed into accepting) and the form to take to PathCare for the Vitamin D blood tests. Immediately after that, he bade me goodbye and walked me to the door.

His closing words were: "  Take care of yourself in this heat... You know what to do"  .

NOT ONCE during the entire appointment, did he take the trouble to ask me "  What brings you here today?" 

He ASSUMED?????? that I had come to him for a fatigue issue (WHERE on earth did he get that idea from)?

What I really wanted to say to him is that I had a relapse of Multiple Sclerosis while on holiday in Dubai and had needed to take oral cortisone (Prednisone) for 5 days (from 30th December 2012 to 3rd January 2013). I was, and STILL am, deeply concerned about my left leg which is extremely weak and about the fact that I have been walking with a very pronounced limp for several weeks alreay. A Body Corporate lady at the flat where I stay has now forbidden me from using the washline on the roof of my complex (as I have fallen down the steps on a couple of occasions). I am now compelled to use a clothing horse instead.

Since Dr L did not bother to ask me how I was doing and what I had come to see him for, I did not have any opportunity to even mention my problem, let alone discuss it.

I am aware that Discovery Health paid him an amount of R705.20 for a 10-15 minute appointment that was a complete and total waste of time and money.

And the Provigil that he prescribed is completely and totally and utterly useless as an anti-fatigue drug. I am still having to top up very heavily with over-the-counter stimulants at MKem on a daily basis.

I really thought that the question "  What brings you here today"  is a standard BASIC question that ALL doctors are taught to ask their patients, while in medical school.......... (especially when the visit is NOT a routine visit).

I wrote to Discovery Health about the appointment, and they recommended that I write to the Registrar of the HPCSA to report the matter. I am still deciding whether or not to actually do so. I have been with this neurologist for 11 years, but I feel that he is starting to loose his marbles. I cannot understand why he conducted the appointment the way he did. If he assumed that it was just a routine appointment, then why didn''''t he examine me?

Was he so focussed on gaining a kick-back from the Provigil prescription, that he completely forgot to ask me what I had come to see him for?

Should I be visiting him again? Or should I rather visit someone else in future?

I don''''t feel like taking any of my Multiple Sclerosis medications at the moment as I suspect that he is receiving kick-backs from them. They don''''t seem to be helping me at all and some of them can cause (or exacerbate) anxiety as a side effect (e.g. Provigil and Betaferon).

Am I over-reacting by feeling that the treatment I received during this appointment was shoddy and unprofessional?

Should I be reporting the matter to the HPCSA or should I just let it go and visit a different neurologist in future?


Multiple Sclerosis Patient

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Answered the other time you posted this question

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.